Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Existence and asymptotic stability of a viscoelastic wave equation with a delay

  • 415 Accesses

  • 63 Citations


In this paper, we consider the viscoelastic wave equation with a delay term in internal feedbacks; namely, we investigate the following problem

$$u_{tt}(x,t)-\Delta u(x,t)+\int\limits_{0}^{t}g(t-s){\Delta}u(x,s){d}s+\mu_{1}u_{t}(x,t)+\mu_{2} u_{t}(x,t-\tau)=0$$

together with initial conditions and boundary conditions of Dirichlet type. Here \({(x,t)\in\Omega\times (0,\infty), g}\) is a positive real valued decreasing function and μ 1, μ 2 are positive constants. Under an hypothesis between the weight of the delay term in the feedback and the weight of the term without delay, using the Faedo–Galerkin approximations together with some energy estimates, we prove the global existence of the solutions. Under the same assumptions, general decay results of the energy are established via suitable Lyapunov functionals.

This is a preview of subscription content, log in to check access.


  1. 1

    Aassila M., Cavalcanti M.M., Soriano J.A: Asymptotic stability and energy decay rates for solutions of the wave equation with memory in a star-shaped domain. SIAM J. Control Optim. 38(5), 1581–1602 (2000)

  2. 2

    Abdallah, C., Dorato, P., Benitez-Read, J., Byrne, R.: Delayed positive feedback can stabilize oscillatory system. ACC. San Francisco, pp. 3106–3107 (1993)

  3. 3

    Alabau-Boussouira F., Cannarsa P., Sforza D.: Decay estimates for second order evolution equations with memory. J. Funct. Anal. 254(5), 1342–1372 (2008)

  4. 4

    Berrimi S., Messaoudi S.A.: Existence and decay of solutions of a viscoelastic equation with a nonlinear source. Nonl. Anal. 64, 2314–2331 (2006)

  5. 5

    Cavalcanti M.M., Domingos Cavalcanti V.N., Ferreira J.: Existence and uniform decay for nonlinear viscoelastic equation with strong damping. Math. Meth. Appl. Sci. 24, 1043–1053 (2001)

  6. 6

    Cavalcanti M.M., Domingos Cavalcanti V.N., Soriano J.A.: Exponential decay for the solution of semilinear viscoelastic wave equations with localized damping. E. J. Differ. Equ. 44, 1–14 (2002)

  7. 7

    Cavalcanti M.M., Domingos Cavalcanti V.N., Martinez P.: Existence and decay rate estimates for the wave equation with nonlinear boundary damping and source term. J. Differ. Equ. 203(1), 119–158 (2004)

  8. 8

    Cavalcanti M.M., Oquendo H.P.: Frictional versus viscoelastic damping in a semilinear wave equation. SIAM J. Control Optim. 42(4), 1310–1324 (2003)

  9. 9

    Datko R., Lagnese J., Polis M.P.: An example on the effect of time delays in boundary feedback stabilization of wave equations. SIAM J. Control Optim. 24(1), 152–156 (1986)

  10. 10

    Fabrizio M., Polidoro S.: Asymptotic decay for some differential systems with fading memory. Appl. Anal. 81(6), 1245–1264 (2002)

  11. 11

    Kirane M., Tatar N.e.: Non-existence results for a semilinear hyperbolic problem with boundary condition of memory type. Zeit. Anal. Anw. (J. Anal. Appl.) 19(2), 453–468 (2000)

  12. 12

    Lions,J.-L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod (1969)

  13. 13

    Messaoudi S.A.: Blow up of solutions with positive initial energy in a nonlinear viscoelastic wave equations. J. Math. Anal. Appl. 320, 902–915 (2006)

  14. 14

    Messaoudi S.A.: General decay of solution energy in a viscoelastic equation with a nonlinear source. Nonl. Anal. 69, 2589–2598 (2008)

  15. 15

    Messaoudi S.A., Tatar N.-E.: Global existence asymptotic behavior for a nonlinear viscoelastic problem. Math. Meth. Sci. Res. J. 7(4), 136–149 (2003)

  16. 16

    Messaoudi S.A., Tatar N.-E.: Exponential and polynomial decay for a quasilinear viscoelastic equation. Nonl. Anal. 68, 785–793 (2008)

  17. 17

    Nicaise S., Pignotti C.: Stability and instability results of the wave equation with a delay term in the boundary or internal feedbacks. SIAM J. Control Optim. 45(5), 1561–1585 (2006)

  18. 18

    Nicaise S., Pignotti C.: Stabilization of the wave equation with boundary or internal distributed delay. Diff. Int. Equs. 21(9–10), 935–958 (2008)

  19. 19

    Nicaise S., Valein J.: Stabilization of the wave equation on 1-d networks with a delay term in the nodal feedbacks. Netw. Heterog. Media. 2(3), 425–479 (2007)

  20. 20

    Nicaise S., Valein J., Fridman E.: Stabilization of the heat and the wave equations with boundary time-varying delays. DCDS-S. S2(3), 559–581 (2009)

  21. 21

    Muñoz Rivera J.E., Naso M., Vuk E.: Asymptotic behavior of the energy for electromagnetic system with memory. Math. Meth. Appl. Sci. 25(7), 819–841 (2004)

  22. 22

    Muñoz Rivera J.E., Peres Salvatierra A.: Asymptotic behavior of the energy in partially viscoelastic materials. Quart. Appl. Math. 59(3), 557–578 (2001)

  23. 23

    Suh I.H., Bien Z.: Use of time delay action in the controller design. IEEE Trans. Automat. Control. 25, 600–603 (1980)

  24. 24

    Vicente A.: Wave equation with acoustic/memory boundary conditions. Bol. Soc. Parana. Mat. (3) 27(1), 29–39 (2009)

  25. 25

    Xu C.Q., Yung S.P., Li L.K.: Stabilization of the wave system with input delay in the boundary control. ESAIM: Control Optim. Calc. Var. 12, 770–785 (2006)

Download references

Author information

Correspondence to Belkacem Said-Houari.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kirane, M., Said-Houari, B. Existence and asymptotic stability of a viscoelastic wave equation with a delay. Z. Angew. Math. Phys. 62, 1065–1082 (2011). https://doi.org/10.1007/s00033-011-0145-0

Download citation

Mathematics Subject Classification (2000)

  • 35L05
  • 35L15
  • 35L70
  • 93D15


  • Global existence
  • General decay
  • Relaxation function
  • Delay feedbacks